What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Dec 22, 10:48 PM MST, 20 minutes earlier.
Area forecast discussion, Dec 22, 10:48 PM MST, 20 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1048 PM MST Tue Dec 22 2020
.UPDATE...
Issued at 937 PM MST Tue Dec 22 2020
Main updates this evening:
1) Snow will be coming to an end across the lower elevations and
eastern mountains
2) Light to moderate snow continuing across the Continental Divide
tonight
3) Damaging winds tonight across the plains. Did move up the
timing of the wind warning for El Paso county, and also added
Pueblo county to the warning.
Current radar imagery showing the precip that moved across the
area this evening continuing to quickly diminish. Any snow
remaining across the eastern mountains and parts of the I-25
corridor will diminish over the next 1-2 hours. Given the warmer
air temps over the I-25 corridor, a mix of precip may briefly
occur before a quick change over to snow. Strong and damaging
winds with the brief strong forcing may support some stronger
snow development, bringing some significantly reduced visibility.
This won't really support snow squall criteria given the warmer
air temps supporting even warmer road temps, and then producing no
real snow accumulations on area roadways. Expect light to
moderate snow to persist across the Continental Divide, as
stronger northwest flow and persistent moisture remain in place.
Some blowing snow will remain possible as well, with the stronger
winds and gusts continuing.
Everything is on track for the damaging winds across the plains
tonight into Wednesday afternoon, with some minor changes and
additions made this evening. As the pattern was quickly evolving
this evening and with latest wind guidance coming in stronger over
more of the plains, did move up the timing for the High Wind
Warning over El Paso county and added Pueblo county. Also, did
increase winds and gusts, with gust up to 70 mph definitely
possible. For the remainder of the night, the strongest winds look
to be focused over the northern portions of the plains. However,
some stronger gusts will be possible over most of the plains. A
brief lull with the stronger winds may occur late tonight into
early Wednesday morning, however, expect a return to strong flow
by late morning. This will support strengthening winds once again
through mid day and the afternoon, with current end times still
looking to be on track.
&&
.SHORT TERM...(This evening through Wednesday)
Issued at 239 PM MST Tue Dec 22 2020
...Hang onto your hat...garbage can...and small pets tonight and
tomorrow...
Currently...An upper level system was pushing into the Rockies
today, producing strong and gusty west to southwest winds across the
higher terrain and I-25 corridor. This helped boost temps into the
40s for the high valleys, and mid 50s to upper 60s for the plains.
As of 230 pm no snow had been reported yet along the Continental
Divide, but clouds were on the increase.
Tonight and tomorrow...Quick-moving upper level system will cross
the Rockies this evening, bringing very strong winds to all of the
higher terrain and I-25 corridor this evening. This system will also
bring a quick blast of 2 to 4 inches of snow to the mts, with a
focus on the Continental Divide and the northern Sangres, though the
highest snow amounts are expected across the central mts. Wind gusts
of 50 to 60 mph across the higher terrain is expected tonight, which
brings up the concern for snow squalls this evening. The evening
crew will have to monitor conditions for potential short-fused snow
squall highlights.
As the upper trough axis swings east, a sfc cold front will push
south across the Palmer Divide some time between 10 and 11 pm. As
this front surges south, high wind criteria for the plains will be
met and therefore various high wind warnings are in place for much
of the eastern plains through 5 pm tomorrow. The system will
continue pushing east into the central US, and strong northerly flow
behind the system will sustain the strong winds for much of the day.
Northwest winds sustained at around 30 to 40 mph, and gusts around
60 mph, may cause power disruptions as well as hazardous travel
conditions. No snow is anticipated for the plains, and the strong
winds will be the main issue.
As for temps, the stronger winds will likely keep temps up into the
20s for the plains, teens for the Upper Arkansas River Valley, and
single digits for the San Luis Valley. Tomorrow as the front pushes
through, very little warming is expected with highs in the 20s to
lower 30s for most locations. Moore
.LONG TERM...(Wednesday night through Tuesday)
Issued at 239 PM MST Tue Dec 22 2020
The first several days of this long range forecast period should see
unseasonably warm temperatures and dry conditions lasting into
Saturday as a mid level ridge transitions across the region. By
Sunday. flow aloft becomes zonal with a moderate zonal jet
developing along and just to the south of Colorado. This will
allow a cold front to cross the region sometime Sunday. By mid
week, The EC and GFS deterministic guidance shows a closed low
moving across the 4 corners. This pattern is supported by the
ensemble guidance and the NBM guidance.
From Thursday into Saturday, expect dry conditions with max temps
generally in the 50s across the plains and 40s valleys. With the
ridge axis moving overhead, surface winds should typically be light
and diurnally driven.
By Sunday. Cooler air will move into the region and precip chances
will begin to increase over the mtns, especially the CONTDVD region.
At this time. moisture with the jet does not look overly impressive
so any precip will likely be on the lighter side.
By the Tuesday time frame, a deepening trough coming over California
will advance east and intensify, developing into a closed low as it
moves over the 4 corner region. Confidence in this general pattern
is higher than normal given the deterministic and ensemble output,
but details on how much and how cold are still uncertain. In a
nutshell, the midweek time frame looks to be unsettled with
increasing chances for precip. Nearly all ensemble members show
precip AOA the ~30th Dec, but precip values are not all that high.
\/Hodanish
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1047 PM MST Tue Dec 22 2020
At KALS, generally VFR conditions are anticipated for the next 24
hours. However, MVFR conditions are possible for a few hours after
about 10z. Northwest winds are expected to continue weakening
tonight, but winds are anticipated to become gusty again around 17z.
At KCOS and KPUB, VFR conditions are anticipated for the next 24
hours at both terminals. West to northwest winds gusting to 30-35
kts are anticipated tonight, then becoming more northerly and
gusting to 40-45 kts for a few hours after 15-16z before
diminishing in the late afternoon. Despite the strong winds tonight,
periods of lighter winds can be anticipated.
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 5 PM MST Wednesday for COZ089-095-096.
High Wind Warning from 9 AM to 5 PM MST Wednesday for COZ093-094-
097>099.
High Wind Warning until 1 PM MST Wednesday for COZ084>086.
&&
UPDATE...RODRIGUEZ
SHORT TERM...MOORE
LONG TERM...HODANISH
AVIATION...CARLBERG
Hazardous weather outlook, Dec 22, 9:53 AM MST, 13 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
953 AM MST Tue Dec 22 2020
COZ058>089-093>099-231400-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
953 AM MST Tue Dec 22 2020
This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.
.DAY ONE...This afternoon and Tonight
Snow showers are expected to develop along portions of the
Continental Divide this afternoon, mainly over Lake County and the
high elevations of Chaffee County, with the snow increasing this
evening. By Wednesday morning there could be 1 to 4 inches of snow
accumulation in these locations.
Winds will increase today and tonight. There will be the potential
for wind gusts around 60 mph tonight over some of the mountains and
in portions of El Paso, Crowley and Kiowa counties.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Wind gusts of around 60 mph are expected over El Paso, Crowley,
Kiowa, Otero, Bent, Prowers, Eastern Las Animas and Baca counties
throughout the day on Wednesday.
Lingering light snow with additional accumulations of 1 to 2
inches is possible over the Sawatch and Mosquito Mountains on
Wednesday. Snow is expected to dissipate by Wednesday evening.
The next round of snow is expected to reach the region by Saturday
evening. Snow accumulations are expected to be confined to the
Sawatch and Mosquito Mountains.
.SPOTTER INFORMATION STATEMENT...
Weather conditions that meet reporting criteria for spotters will be
likely tonight over Lake County and the high elevations of Chaffee
County, and will be possible tonight in El Paso, Crowley and
Kiowa counties.
27/34
In the hours before
Special weather statement, Dec 22, 7:10 PM MST, 3 hours 58 minutes before
Special Weather Statement
National Weather Service Pueblo Co
710 PM MST Tue Dec 22 2020
COZ081-082-084-085-230415-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-
INCLUDING Woodland Park, Pikes Peak, Black Forest,
Colorado Springs, and Peterson AFB
710 PM MST Tue Dec 22 2020
...Very Brief and Localized Heavy Snow Possible This Evening...
A line of disorganized snow showers approaching the Pikes Peak
Region is expected to move through over the next one to two hours.
Upstream observations have shown that this snow development has
been more moderate in nature, however, there have been some
isolated reports of brief heavy snow. Think these similar trends
will be possible across the Pikes Peak region here shortly, and
once again continuing over the next one to two hours. Those
traveling across this location can expect moderate to briefly
heavy snow, and blowing snow with gusts up to 45 mph. Reduced and
widely varying visibility can also be expected.
Local storm report, Dec 22, 9:52 PM MST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
952 PM MST TUE DEC 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0944 PM NON-TSTM WND GST 5 NE BLENDE 38.28N 104.50W
12/22/2020 M61 MPH PUEBLO CO AWOS
AWOS STATION KPUB PUEBLO AIRPORT.
&&Local storm report, Dec 22, 9:53 PM MST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
953 PM MST TUE DEC 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0856 PM NON-TSTM WND GST 4 SE AIR FORCE ACADEMY 38.97N 104.82W
12/22/2020 M62 MPH EL PASO CO AWOS
AWOS STATION KAFF US AIR FORCE ACADEMY.
&&